Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 422, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 16, 2009, 12:23 PM CDT for Chilton County, Coosa County, Elmore County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2009, 12:23 PM CDT (17:23 UTC)
- Expired
- Sep 16, 2009, 1:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Chilton County, AL, Coosa County, AL, Elmore County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 10:12 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 16, 10:12 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1012 AM CDT WED SEP 16 2009 .UPDATE...FOR MORNING DISCUSSION. && .DISCUSSION... MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE STATE. THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE. THIS WILL AGAIN INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL. WITH THE SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME MINOR LOCALIZED FLOODING. BEYOND THAT...I AM GOING TO INTRODUCE THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON. LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE. THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE LOWER LEVELS LIKE WE SEE THIS MORNING. ITS NOT A TON...BUT IT IS ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD REACH 40-45 MPH LATER THIS AFTERNOON. ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF DEGREES. REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT SHORTLY. && .AVIATION...12Z TAF DISCUSSION. WEATHER PATTERN WILL REMAIN THE SAME OVER THE NEXT 24 HOURS. ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE NUMEROUS AS TEMPERATURES WARM THROUGH THE DAY. LOCATION AND TIMING TOO UNCERTAIN TO INCLUDE ANYTHING BEYOND VCTS AT THIS TIME AT ANY TERMINAL. THE MAJORITY OF ACTIVITY WILL OCCUR BETWEEN 18 AND 00Z...WITH HEAVY RAINFALL AND BRIEF GUSTY WINDS POSSIBLE WITHIN STRONGER STORMS. AFTER SUNSET...SHOWERS AND THUNDERSTORMS WILL GRADUALLY WEAKEN AND DIMINISH IN COVERAGE...BUT AT LEAST A FEW SHOWERS AND POSSIBLY A THUNDERSTORM WILL LINGER OVERNIGHT. CEILINGS THRU THE PERIOD...EXCEPT WITHIN SH/TS ACTIVITY...SHOULD REMAIN AT MVFR OR BETTER. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 27/14
Hazardous weather outlook, Sep 16, 10:42 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1042 AM CDT WED SEP 16 2009 ALZ011>015-017>050-171542- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1042 AM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH. THE MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE ACROSS CENTRAL ALABAMA. ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT. THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Sep 16, 11:51 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1151 AM CDT WED SEP 16 2009 ALZ042-044-161730- LOWNDES-MONTGOMERY- 1151 AM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES AND MONTGOMERY COUNTIES UNTIL 1230 PM CDT... AT 1150 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF HAYNEVILLE...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CANTELOUS. DANNELLY FIELD. MAXWELL AIR FORCE BASE. MONTGOMERY. AUBURN UNIVERSITY IN MONTGOMERY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 1:14 PM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 2 hr |
| Sep 16, 1:36 PM CDT | Flash Flood Warning | BMX | Montgomery | 3 hr |
| Sep 16, 1:57 PM CDT | Tornado Warning | BMX | Autauga | 33 min |
| Sep 16, 1:59 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 3 hr |
| Sep 16, 2:29 PM CDT | Tornado Warning | BMX | Autauga | 23 min |
| Sep 16, 3:25 PM CDT | Areal Flood Advisory | BMX | Etowah | 110 min |
| Sep 16, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 44 min |
| Sep 16, 5:32 PM CDT | Areal Flood Advisory | BMX | Greene, Marengo, Sumter | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.